Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 216, NWS Goodland, KS

June 27, 2016Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2016, 6:18 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2016, 6:18 PM MDT (00:18 UTC)
Expired
Jun 27, 2016, 6:49 PM MDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3214 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS53 KGLD 280018
SVRGLD
COC125-NEC057-280100-
/O.NEW.KGLD.SV.W.0216.160628T0018Z-160628T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
  NORTHWESTERN DUNDY COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 700 PM MDT

* AT 618 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES NORTH OF
  WRAY...MOVING SOUTHEAST AT 35 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  ALVIN.

THIS INCLUDES HIGHWAY 385 NEAR MILE MARKER 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4037 10205 4035 10205 4035 10199 4031 10188
      4014 10199 4020 10217 4026 10225 4042 10209
TIME...MOT...LOC 0018Z 304DEG 32KT 4033 10215 

HAIL...2.75IN
WIND...70MPH
 
$$

JN
2 follow-up statements
845 
WWUS53 KGLD 280038
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT MON JUN 27 2016

COC125-NEC057-280100-
/O.CON.KGLD.SV.W.0216.000000T0000Z-160628T0100Z/
YUMA CO-DUNDY NE-
638 PM MDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN YUMA AND NORTHWESTERN DUNDY COUNTIES...

AT 638 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH OF
HAIGLER...OR 17 MILES NORTHEAST OF WRAY...MOVING SOUTHEAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4033 10206 4032 10204 4035 10199 4031 10188
      4014 10199 4020 10217 4026 10225 4031 10210
TIME...MOT...LOC 0038Z 304DEG 32KT 4023 10196 

HAIL...1.75IN
WIND...60MPH
 
$$

JN
993 
WWUS53 KGLD 280049
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT MON JUN 27 2016

COC125-NEC057-280059-
/O.CAN.KGLD.SV.W.0216.000000T0000Z-160628T0100Z/
YUMA CO-DUNDY NE-
649 PM MDT MON JUN 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN COLORADO...AND SOUTHWESTERN NEBRASKA.

LAT...LON 4033 10206 4032 10204 4035 10199 4031 10188
      4014 10199 4020 10217 4026 10225 4031 10210
TIME...MOT...LOC 0048Z 304DEG 32KT 4017 10185 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:51 PM MDT, 27 minutes earlier.

Area forecast discussion, Jun 27, 5:51 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT MON JUN 27 2016

.UPDATE...
Issued at 536 PM MDT Mon Jun 27 2016

Adjusted forecast for tonight based on latest data and radar
trends. The first round of severe weather has exited the area with
another round about to move in from the north. This second round
will move south through the area during the evening hours. Am
expecting storm activity to be more isolated behind the group of
storms entering the area from the north, with storm activity
moving south of the area during the overnight hours.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 158 PM MDT Mon Jun 27 2016

Currently in a severe thunderstorm watch for most of the area.
Mesoscale boundaries have made this a complicated forecast with
high resolution/convectively allowing models having a hard time
with current scenario. Look to have two different waves of
thunderstorms. Current activity will push south and east and then
another cluster moves in from the north later in the evening.
Activity should decrease in intensity after midnight but will be
around the rest of the night.

Should have lingering thunderstorms in the morning in the far
east. Then the rest of the day should be dry/quiet due to stable
air mass in place after tonight's convection and 700 mb ridging
on top of that. Temperatures will be problematic due to cloud
cover and rain cooled air mass. Depending on tonight's scenario
works out, night shift will need to look into the possibility of
fog.

.LONG TERM...(Tuesday night through Monday)
Issued at 225 PM MDT Mon Jun 27 2016

A fairly typical upper air pattern continues for late June. Upper
high over the four corners area will remain about stationary
through the week with some strengthening through mid-week. The
overall result for the forecast area will be NW-WNW flow with
weak, difficult to time, short wave troughs moving over the
Central High Plains. As a result, pop forecasts are somewhat
generic with higher pops favoring times and locations where model
guidance is more consistent. Better chances for precipitation will
be Tuesday night and again Thursday night into Friday night.
Precip chances are lower at other times but cannot be ruled out
given the favorable flow aloft and lingering mesoscale features.
Over the weekend the upper flow becomes more zonal with continued
chances for scattered thunderstorms.

High temperatures will be in the upper 80s to near 90 on
Wednesday, cooling to the lower 80s Thu-Fri and warming again over
the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 536 PM MDT Mon Jun 27 2016

VFR to MVFR conditions forecast for the 0z TAFs. Storm activity
will increase this evening from north to south as severe
thunderstorms move into the Tri-State Area. KMCK should be east of
the severe weather activity this evening. Am expecting most of the
storm activity with the line of storms currently near K2V5, with
more isolated activity behind the line. These storms near K2V5
have a history of producing golf ball to baseball size hail with
60 MPH winds. Overnight KGLD may have MVFR ceilings that should
clear out mid morning.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...JTL
Hazardous weather outlook, Jun 27, 10:34 AM MDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT MON JUN 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT MON JUN 27 2016 /1134 AM CDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN COVERAGE AND
INTENSITY AS THEY MOVE ACROSS THE ENTIRE REGION THROUGH TONIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
DAMAGING WINDS...A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

FOR TUESDAY AND WEDNESDAY IT APPEARS THAT THUNDERSTORMS WILL MOVE
ACROSS THE AREA FROM THE NORTH DURING THE EVENING AND OVERNIGHT
HOURS. SEVERE WEATHER IS POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO
FRIDAY WITH SOME OF THESE STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 27, 3:23 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
06/27/2016  E0.88 INCH       WALLACE            KS   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

DR
Local storm report, Jun 27, 3:34 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     BURLINGTON              39.31N 102.27W
06/27/2016                   KIT CARSON         CO   PUBLIC

            SEMI BLOWN OVER NEAR BURLINGTON AND TWO CAR ACCIDENT WEST
            OF BURLINGTON ON HIGHWAY 24.

&&

JLUNDQUIST
Special weather statement, Jun 27, 4:11 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT MON JUN 27 2016

COZ091-272245-
KIT CARSON COUNTY CO-
411 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 445 PM MDT...

AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF STRATTON...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 419 AND 429.
 HIGHWAY 385 NEAR MILE MARKER 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3918 10273 3931 10261 3926 10226 3906 10248
TIME...MOT...LOC 2211Z 296DEG 32KT 3921 10258

JN
Special weather statement, Jun 27, 4:13 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM CDT MON JUN 27 2016

KSZ042-272300-
WICHITA KS-
513 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA COUNTY UNTIL
600 PM CDT...

AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF MODOC...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
WICHITA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3869 10131 3869 10114 3868 10113 3850 10113
      3849 10119
TIME...MOT...LOC 2213Z 324DEG 32KT 3864 10119

JN
Local storm report, Jun 27, 4:28 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 NE TRIBUNE            38.52N 101.69W
06/27/2016  E0.88 INCH       GREELEY            KS   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

DR
Special weather statement, Jun 27, 4:59 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT MON JUN 27 2016

KSZ041-042-272345-
GREELEY KS-WICHITA KS-
459 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY AND WICHITA
COUNTIES UNTIL 545 PM MDT/645 PM CDT/...

AT 459 PM MDT/559 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTH OF LEOTI...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI...LYDIA AND MARIENTHAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT/900 PM
CDT/ FOR WEST CENTRAL KANSAS.

LAT...LON 3835 10179 3862 10113 3826 10113 3826 10166
TIME...MOT...LOC 2259Z 336DEG 14KT 3834 10133

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:52 PM MDTSpecial Weather StatementGLDYuma23 min
Jun 27, 6:25 PM MDTSevere Thunderstorm WarningGLDDundy18 min
Jun 27, 6:46 PM MDTSpecial Weather StatementGLDDundy44 min
Jun 28, 4:32 AM MDTSpecial Weather StatementGLDDundy28 min
Jun 28, 4:56 AM MDTSpecial Weather StatementGLDDundy, Hitchcock34 min
Jun 28, 5:27 AM MDTSpecial Weather StatementGLDDundy33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.